USMLE Forums banner

1 - 8 of 8 Posts

·
Registered
Joined
·
316 Posts
Discussion Starter · #1 ·
An otherwise healthy 80 year old male is scheduled for a endoscopy for rectal bleeding. A standard dose of Midazolam is given intravenously. A few minutes later the patient developed cyanosis and labored inspirations and requires ventilation with a oxygenated resuscitation bag. An age related increase in which of the following is most likely the cause of the symptoms?

a. entero hepatic recycling
b. metabolite formation
c. plasma binding protein
d. sensitivity to sedative
e. volume of distribution
 
  • Like
Reactions: shaheer

·
Registered
Joined
·
122 Posts
This is a tough question ... "Qustion about a Mechanism"
Well, I am not sure ... But I think "b" which is metabolite formation are the answer ... A lactic acidosis is running through my mind .... So, lactic acid production is " matabolite formation which increases with age "
Despite that, I am not sure of my answer!!
 

·
Registered
Joined
·
919 Posts
hmm

i think its D.

elderly are more sensitive to the pharmacological effects of benzodiazepines and also metabolise benzodiazepines more slowly and are more prone to adverse effects.

the metabolite formation if increased means clearance is faster, also if Vd is higher, then effect is slower. if protein increases, then effect is lesser. so im gonna guess increased sensitivity mostly because their ability to metabolize the drug has reduced hence increasing its availability.

what say u guys?
 

·
Ex-USMLE Forums Staff
Joined
·
753 Posts
Difficult Question

I think Seetal is right.
All the other options in fact decrease in advanced age
In addition the fact that the drug is given intravenously should steer us away from a GI or liver cause of the "immediate" toxicity.

This question is really difficult. I could not get a satisfying answer even after thoroughly checking the following references:

Effect of age of in-vitro Midazolam biotransformation
Pharmacokinetics in the elderly
Drug binding, vd, and clearance
Plasma protein binding
The effect of age on plasma protein binding
Benzodiazepines
 

·
Registered
Joined
·
919 Posts
yeah difficult question

i just ruled out what decreases in elderly. but sensitive to sedative doesnt seem like a good sentence answer. :p
 

·
Registered
Joined
·
316 Posts
Discussion Starter · #6 ·
this was a difficult question so I did a bit reading online about Midazolam , and they always warn giving midazolma to elderly d/t increased sensitivity to Midazolam .

Than I found in the book of ''geriatric anesthesia'' ,where they made study in pharmacokinetics comparing young volunteers and elderly :
''study failed to show major differences in midazolam pharmacokinetics parameters which were likely to explain the increased sensitivity ofthe elderly to the drug.'' End of quote.

another qoute : '' Elderly patients are more sensitive to the sedative action of midazolam than young patients, and the sensitivity is caused by age-dependent pharmacodynamic alterations. The age-adjusted doses used are both effective (for sedative amnesia) and safe (in terms of arterial oxygen saturation, heart rate, and blood pressure).'' http://www.nature.com/clpt/journal/v63/n5/abs/clpt199851a.html

so i l also go with

D
 

·
Registered
Joined
·
919 Posts
ahh

this was a difficult question so I did a bit reading online about Midazolam , and they always warn giving midazolma to elderly d/t increased sensitivity to Midazolam .

Than I found in the book of ''geriatric anesthesia'' ,where they made study in pharmacokinetics comparing young volunteers and elderly :
''study failed to show major differences in midazolam pharmacokinetics parameters which were likely to explain the increased sensitivity ofthe elderly to the drug.'' End of quote.

another qoute : '' Elderly patients are more sensitive to the sedative action of midazolam than young patients, and the sensitivity is caused by age-dependent pharmacodynamic alterations. The age-adjusted doses used are both effective (for sedative amnesia) and safe (in terms of arterial oxygen saturation, heart rate, and blood pressure).'' http://www.nature.com/clpt/journal/v63/n5/abs/clpt199851a.html

so i l also go with

D
ok so sensitivity to sedative is an ok sentence. :eek: cool.. thanks dr.F
 
1 - 8 of 8 Posts
Top